Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 153, NWS Cheyenne, WY

August 27, 2020Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 27, 2020, 5:59 PM MDT for Dawes County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2020, 5:59 PM MDT (23:59 UTC)
Expired
Aug 27, 2020, 6:45 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 158 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 5:30 PM MDT, 29 minutes earlier.

Area forecast discussion, Aug 27, 5:30 PM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
530 PM MDT Thu Aug 27 2020

.SHORT TERM...(Today and Tonight)
Issued at 156 PM MDT Thu Aug 27 2020

A few showers and thunderstorms have developed early this
afternoon across southeast Wyoming with the approaching shortwave.
Initial development has since decayed over Laramie Co in Wyoming,
but has produced an outflow boundary with gusts to 45 MPH.
Additionally storm development will continue this afternoon,
especially along the Laramie Range where CAPEs hover around 1000
J/kg. Strongest storms look to form over the North Laramie Range
and move into Converse and Niobrara Co later this afternoon where
SPC has highlighted with a Slight Risk. Main threats will be
strong winds and hail over northeastern portions of the CWA while
storms west of the Laramie Range will mainly produce strong winds
gusts with inverted-V profiles as LCLs extend to about -5C.

The stationary front that has been positioned around the CWA the
past few days will push through this evening as winds shift to out
of the northwest. Gusty winds will be possible overnight across
the Nebraska Panhandle as slightly cooler temperatures will move
in behind the front.

.LONG TERM...(Friday through Wednesday)
Issued at 345 AM MDT Thu Aug 27 2020

Models/ensemble guidance is in general agreement with suppression
of the upper ridge into the southern CONUS, with an active
progressive zonal flow aloft across the northern CONUS.

Shortwave trough and cold front exit east into the central Plains
Friday. A shortwave topping the ridge to the south across southern
WY and northern CO and post-frontal northeasterly upslope will aid
in the development of scattered afternoon and evening showers and
thunderstorms, some which may produce brief heavy rainfall and
gusty winds.

Another passing shortwave and surface trough over the high plains
will keep scattered afternoon and evening showers and thunderstorms
in the forecast for Saturday. A stronger upper trough entering
southwest Canada will swing quickly southeast through the northern
and central Rockies and Plains from Sunday afternoon into Monday
morning. Widely scattered showers and thunderstorms will develop
ahead of a stronger cold front, west of the I-25 corridor Sunday
afternoon, increasing in coverage Sunday night as the front
passes through the CWA. After highs in the 80s to lower 90s Sunday,
high temperatures Monday will range from the mid 60s to mid 70s.
Another shortwave trough on the heels of the first trough will
pass through by Tuesday morning, preceded by isolated to scattered
showers and thunderstorms. Drier air aloft in the northwest flow
will decrease coverage of diurnal convection Tuesday and Wednesday.
High temperatures Tuesday and Wednesday will warm to near
seasonal normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 530 PM MDT Thu Aug 27 2020

VFR prevailing at all terminals through the period.  Sctd showers
and tstms will move across mainly the northern Neb Panhandle this
evening with brief strong wind gusts and heavy rain the main threat
from them.  A surface cold front will then move across the area
later this evening into Friday morning switching winds out of a
northerly direction.

&&

.FIRE WEATHER...
Issued at 156 PM MDT Thu Aug 27 2020

Warm and dry across much of the area today with relative
humidities dropping into the teens across southeast Wyoming and
around 20 percent in the Nebraska Panhandle. Winds will be
strongest across Carbon County were gusts are currently 25-30 MPH
and therefore a Red Flag Warning is in effect for this afternoon.
Showers and thunderstorms are expected across the area today with
strong outflow winds and lightning. A cold front pushes through
the area overnight resulting in slightly cooler temperatures
Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ303-304-306.

NE...None.
&&

SHORT TERM...MB
LONG TERM...MAJ
AVIATION...RE
FIRE WEATHER...MB
Hazardous weather outlook, Aug 27, 2:14 PM MDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
214 PM MDT Thu Aug 27 2020

WYZ103>106-109>117-282015-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
214 PM MDT Thu Aug 27 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Gusty winds and low humidities have resulted in critical fire
weather conditions west of the Laramie Range this afternoon. A Red
Flag Warning is in effect for much of Carbon County until 8 PM
this evening.

Scattered afternoon and early evening thunderstorms will be
accompanied by brief wind gusts up to 50 mph and light to moderate
rain.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered afternoon and evening thunderstorms will
develop Friday through Tuesday. Severe weather is not expected.

.Spotter information statement...

Spotters are encouraged to report any severe weather to their
local NWS office.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
282015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
214 PM MDT Thu Aug 27 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will develop late afternoon and spread
east into the Nebraska Panhandle early this evening. Some thunderstorms
may become severe, especially from east central Wyoming into
northern portions of the Nebraska Panhandle. Hail up to quarter
size and wind gusts of 60 MPH will be possible. Thunderstorms will
decrease in coverage and intensity later this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered afternoon and evening thunderstorms will
develop Friday through Tuesday. Severe weather is not expected.

.Spotter information statement...

Spotters are encouraged to report any severe weather to their
local NWS office.

In the hours before

Local storm report, Aug 27, 4:02 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
402 PM MDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND GST     CHEYENNE                41.15N 104.79W
08/27/2020  M48 MPH          LARAMIE            WY   ASOS

&&

HAMMER
Special weather statement, Aug 27, 4:23 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
423 PM MDT Thu Aug 27 2020

WYZ118-119-272315-
Central Laramie County WY-East Laramie County WY-
423 PM MDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 515
PM MDT...

At 423 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Meriden Rest Area to 9 miles
south of Hillsdale. Movement was northeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pine Bluffs, Burns, Albin, Hillsdale, Meriden Rest Area, Gun Barrel,
Carpenter and Ranchettes.

This includes Interstate 80 in Wyoming between mile markers 370 and
402.

LAT...LON 4156 10471 4156 10406 4100 10406 4100 10466
TIME...MOT...LOC 2223Z 239DEG 17KT 4156 10452 4108 10451

Hammer
Special weather statement, Aug 27, 4:41 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
441 PM MDT Thu Aug 27 2020

WYZ101-103-106-107-272315-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Converse County Lower Elevations WY-North Laramie Range WY-
441 PM MDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...
NORTHWESTERN PLATTE AND SOUTHERN CONVERSE COUNTIES UNTIL 515 PM
MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm over
Esterbrook Campground, or 23 miles south of Douglas, moving east at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glendo, Esterbrook Campground, Esterbrook, Sibley Peak, Glendo
Reservoir, Two Moon Campground and Harris Park.

This includes Interstate 25 in Wyoming between mile markers 95 and
115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4234 10537 4252 10537 4258 10486 4222 10486
TIME...MOT...LOC 2240Z 275DEG 23KT 4242 10527

Hammer
Special weather statement, Aug 27, 4:54 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
454 PM MDT Thu Aug 27 2020

WYZ101-102-272345-
Converse County Lower Elevations WY-Niobrara County WY-
454 PM MDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 545 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manning Ranch, or 24 miles northeast of Douglas, moving northeast at
30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lance Creek and Manning Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4278 10499 4294 10510 4324 10464 4290 10440
TIME...MOT...LOC 2254Z 242DEG 25KT 4290 10496

Hammer
Special weather statement, Aug 27, 5:08 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
508 PM MDT Thu Aug 27 2020

WYZ102-107-108-280000-
East Platte County WY-Goshen County WY-Niobrara County WY-
508 PM MDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NIOBRARA...
NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES UNTIL 600 PM
MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Two Moon Campground, or 26 miles southwest of Lusk,
moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glendo, Jay Em, Sibley Peak, Guernsey Campground, Rawhide Buttes,
Glendo Reservoir, Two Moon Campground, Hartville and Hwy 85 At Dry
Rawhide Creek.

This includes Interstate 25 in Wyoming between mile markers 98 and
115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4231 10511 4254 10510 4278 10425 4225 10419
TIME...MOT...LOC 2307Z 267DEG 28KT 4248 10481

Hammer
Special weather statement, Aug 27, 5:39 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
539 PM MDT Thu Aug 27 2020

NEZ002-280015-
Dawes NE-
539 PM MDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWES COUNTY UNTIL 615
PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Whitney Lake, or 13 miles northwest of Chadron, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chadron, Whitney Lake, Chadron Airport and Whitney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4276 10336 4300 10350 4300 10279 4288 10280
TIME...MOT...LOC 2339Z 237DEG 20KT 4291 10324

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:10 AM MDTRed Flag WarningCYS18 hr
Aug 27, 12:31 PM MDTSpecial Weather StatementCYSLaramie44 min
Aug 27, 3:28 PM MDTSpecial Weather StatementCYSLaramie47 min
Aug 27, 3:41 PM MDTSevere Thunderstorm WarningCYSLaramie38 min
Aug 27, 4:23 PM MDTSpecial Weather StatementCYSLaramie52 min
Aug 27, 4:41 PM MDTSpecial Weather StatementCYSPlatte34 min
Aug 27, 4:54 PM MDTSpecial Weather StatementCYSNiobrara51 min
Aug 27, 5:08 PM MDTSpecial Weather StatementCYSPlatte52 min
Aug 27, 1:36 PM MDTSpecial Weather StatementCYSBanner, Kimball54 min
Aug 27, 5:39 PM MDTSpecial Weather StatementCYSDawes36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.